*this is a very old post when I knew next to nothing about safe withdrawal practices. this doctor did not know what they were doing it turned out.
Not up for long detailed accounts about what is up with me, but I can tentatively say that this orthomolecular doctor seems to know what he is doing. I’m on day three of my Lamictal withdrawal after taking a two month break. I took that break because on day three of that taper I crashed real bad.
I’ve been in a constant hyper-sensitive state that has been going on for months. Stress of all types grate on my nerves. Talking to my (wonderful, patient) husband grates on my nerves. Talking to most of my friends grates on my nerves. I’m a raw nerve and I can’t be out more than a couple hours max on a good day.
In any case—day three of this taper and I’m no worse!! That is thrilling. If I can ride the withdrawals out feeling no worse than I’ve become accustomed to feeling then maybe I can hang.
The key supplements that seem to be helping (most of my foundational stuff has remained the same) are tryptophan, glutamine, injection B-12, and vitamin C. He upped my dose of vitamin C yesterday when I started feeling the taper more than I was comfortable with. I’m taking 1000 mg an hour. The increased withdrawal symptoms seemed to abate. Yes, I think it’s bizarre too. Once I’m feeling better I’ll research all this stuff. For now I’m following doctors orders. I’ve researched enough to have heard of all these treatments, save perhaps the vitamin C specifically for withdrawals.
I’m taking a couple of other things too. All natural, no side effects and doing what I’d hope they’d do. Still on a break from the blog, kinda sorta. But if I can post a few things of interest from time to time I will.
*it is potentially dangerous to come off medications without careful planning. Please be sure to be well educated before undertaking any sort of discontinuation of medications. If your MD agrees to help you do so, do not assume they know how to do it well even if they claim to have experience. They are generally not trained in discontinuation and may not know how to recognize withdrawal issues. A lot of withdrawal issues are misdiagnosed to be psychiatric problems. This is why it’s good to educate oneself and find a doctor who is willing to learn with you as your partner in care. Really all doctors should always be willing to do this as we are all individuals and need to be treated as such. See: Psychiatric drug withdrawal and protracted withdrawal syndrome round-up
For a multitude of ideas about how to create a life filled with safe alternatives to psychiatric drugs visit the drop-down menus at the top of this page.
Support Beyond Meds. Enter Amazon via a link from this blog and do the shopping you’d be doing anyway. No need to purchase the book the link takes you to or make a donation with PayPal. Thank you!
Since finding your site last night, I am really questioning whether I should be on Lamictal and Seroquel at all. I came back to your site to find out more about withdrawl and have learned you are seeing an orthomolecular psychiatrist. Do you happen to know of any in Sacramento?
If so, please reply to firstname.lastname@example.org
Good luck to you. Cymbalta, from what I hear, can be one of the worst AD’s to come off of. Be sure to go real slow.
It’s great to hear from you. thanks for stopping by.
the b-vitamins and the tryptophan makes tons of sense.
I’ve been on meds for the better part of the last 15 years (I’m 28) and am finally making the connection to fibromyalgia and my poor drug-destroyed system. am on week 2 of gradual detox from Lyrica and Cymbalta, doing acupuncture and trying to get lots of exercise, eating super macrobiotic powerfoodness and made a giant batch of kombucha.
tried to do a day without Lyrica Sunday and the anxiety was too much.
best of luck. I am glad there are others going through the same thing as I am.
that book isn’t available at Amazon so I couldn’t take a look at a review or anything. In any case, I seem to be doing very well with my ortho doc. So glad you’ve found something to work for you as well.
I can relate to much of your pain in your search for a way out of this hell. All I can say is to read Dr. Leander T. Ellis’s book
“Health Quests, Winning The Ultimate Treasure”. Now I have hope again that I will make it and come out the other side healthy and happy at least most of the time. Dr. Ellis is an Orthomolecular psychiatrist.
Fascinating regimen. And prayers/kind thoughts towards you.
I’m glad that the process seems to be going well for you thus far!
Best wishes, Val
I’ve been familiar with Truehope for a couple of years and it works very well for some people. It is, however, (correct me if I’m wrong) a one size fits all sort of program. The supplement is the same for everyone. I’ve heard many stories of people who love it and other stories from people for whom it did nothing and even made a couple of people worse. (that was blamed on the phenylalaline in the product which can induce mania in some)
I’m glad to be working with a doctor who is addressing my particular person and also addressing my particular circumstance (withdrawal). Once I’m off the drugs the nutritional regime will change considerably. I don’t think there is that kind of flexibility with Truehope.
I do think that Truehope is appropriate for some people and life saving even. But I’m not trading what I’ve got here for anything.
That being said, just yesterday in one of my withdrawal groups a mom wrote in about her daughter who started with Truehope and it turned her life around for the radically better!
I’m very glad you’ve had such good results.
This is very similar to the program I’m doing with Truehope from Canada. As you become accustomed to the supplements & aminos & reduce the pmeds your body begins to heal itself. I won’t go into it any further…….you have the link, I believe to explore it further whe you’re up to it. Your dr. may also want to look into it too. One of the sceptical drs……..I believe it’s Dr. Popper from Yale……has developed enough of an interest to have done a small controlled study with some of his bi-polar patients. Really, I’m very happy that you’ve found this alternative & I’m certain that you’ll do well. As I’ve said before, it takes lots of patience…..but to feel well again is such a reward…….even if I’m not totally there yet, I’m on my way. Dee
it’s good to know you’re looking out for me Mark!
Yes . I read the copper reduction at the link. I’m just making sure you know the symptoms, I thought you would already know, but had to write it down to be sure you know.
Mark…I didn’t notice your link….it says:
Large amounts of Vitamin C reduce body levels of copper, an essential nutrient.
I happen to have a too high copper level which causes mental health problems so perhaps it will help with that too.
In any case the megadosing is temporary, not permanent.
It takes a hell of a lot more to “OD” on vitamin C. In mega-dosing therapy of vit C they use up to 30 gms a day. Bowel tolerance is the indicator of whether you’re taking too much or not. My gut is fine. I’ve been doing this for two days now and no diarrhea. Bloating and gas will happen with ascorbic acid but I’m taking Sodium ascorbate powder which doesn’t have that side effect. I did some research after asking my doctor why he did this (today I asked him) he said that in the 50’s it was discovered that megadosing with vit c helped heroine withdrawal. I found one study on the web that suggested this but there isn’t a whole lot of info. What I do know is it (at this point) seems to be working. We’ll see if I stay relatively symptom free before I come to any conclusions. I’m cautiously optimistic that this visit to CA may indeed help me speed up this godawful process so that I can get on with my life.
anyway, thanks for your concern.
“1000 mg an hour.” makes me worry a bit. maybe an overdose of vit. C?
Watch out for “diarrhea, gas, or stomach upset”
I’m so glad you’re outlining the procedure a bit. Fascinating stuff. Wishing you continued success.